Utah, 2014

Flash Flooding in Utah, September 5 to 9, 2014

September 5 to 9, 2014 · NWS SLC · 8 events in 5 counties and zones

Additional moisture moved into Utah in early September, helping to initiate scattered showers and thunderstorms, with some reports of flash flooding on the 5th through 7th. This moisture intensified on the 8th and 9th, as deeper moisture associated with Tropical Storm Norbert moved over the state, producing more widespread flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$355,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Additional moisture moved into Utah in early September, helping to initiate scattered showers and thunderstorms, with some reports of flash flooding on the 5th through 7th. This moisture intensified on the 8th and 9th, as deeper moisture associated with Tropical Storm Norbert moved over the state, producing more widespread flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 5, 3:01 PM MST, 39 minutes earlier.

Area forecast discussion, Sep 5, 3:01 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
401 PM MDT FRI SEP 5 2014

.SYNOPSIS...SOUTHWESTERLY FLOW ALOFT WITH LIMITED MOISTURE WILL
PERSIST OVER THE REGION THROUGH SATURDAY. TROPICAL MOISTURE WILL
SURGE NORTH SUNDAY NIGHT THROUGH TUESDAY AND MOST PROLIFIC ACROSS
CENTRAL AND SOUTHERN UTAH.

&&

.DISCUSSION...AFTERNOON H5 ANALYSIS CONTINUES TO INDICATE A WEAK
DEFORMATION AXIS STRETCHING FROM SOUTHERN IDAHO WEST TO NORCAL
ASSOCIATED WITH A PERSISTENT PACIFIC TROUGH CLOSING OFF COUPLED
WITH AN ELONGATED HIGH CENTERED NEAR THE TEXAS PANHANDLE. BENEATH
THIS DEFORMATION SUBTLE BAROCLINICITY EXISTS ACROSS FAR NORTHERN
UTAH AND CAN BE NOTED AS A THIN W-E ORIENTED ZONE OF COOLING
CLOUD TOPS ON CURRENT IR SATELLITE. COINCIDENT WITH BOTH IS A
SHARP MOISTURE GRADIENT NOTED BY MESOANALYSIS WITH PWAT VALUES
TRENDING DOWN FROM .8 INCHES VICINITY KSLC TO .4 INCHES AT THE
UT/NV/ID TRIPLE POINT. SOUTH OF THIS AXIS DEEPER MOISTURE EXISTS
WITH BULK OF SURFACE DEWPOINTS IN THE 40S AND LOW 50S AND PWATS IN
THE .8 TO .9 INCH RANGE.

SCATTERED CONVECTION HAS SPARKED ALONG AND EAST OF THE MOUNTAIN
SPINE FROM THE UINTAS TO THE SOUTHERN MOUNTAINS. IN GENERAL
CONVECTION HAS BEEN RELATIVELY SHALLOW BUT FURTHER MOISTENING OF
THE LOWER LEVELS OVER THE LAST 12 HOURS HAS ALLOWED FOR ISOLATED
MODERATE TO HEAVY RAINERS. GREATEST CONCERN AREAS FOR ISOLATED
FLASH FLOODING THIS AFTERNOON/EVE EXISTS FROM ESCALANTE NORTH
THROUGH CAPITOL REEF AS THESE LOCALES ARE DOWNWIND OF TERRAIN
WHERE THE INITIAL UPDRAFTS HAVE FORMED AND MODERATE INSTABILITY
EXISTS EVEN OVER THE DESERTS. THIS THREAT WILL DIMINISH OVER THE
NEXT SEVERAL HOURS.

NOT EXPECTING MUCH CONVECTION FROM THE BAROCLINIC ZONE IN THE
NORTH AS ENVIRONMENT REMAINS FAIRLY MOISTURE STARVED. THIS
SAID...HIGH PRESSURE AXIS IS EXPECTED TO BULGE NORTH SHIFTING THE
DEFORMATION FURTHER NORTH OVERNIGHT AND ALLOWING DEEPER MOISTURE
TO SPREAD INTO THE NORTHWEST AS WELL. LOSS OF HEATING SHOULD
SQUELCH CONVECTION AS ALL LIFTING MECHANISMS SHIFT NORTH OF THE
AREA BUT COULD SEE SOME ISOLATED CELLS AS FAR NORTH AS ABOUT
OGDEN. ADVECTION OF DRYER AIR INTO THE SOUTHWEST TONIGHT WILL
SLOWLY SPREAD NORTH TOMORROW BUT WILL MAINTAIN ISOLATED VALLEY AND
SCATTERED CONVECTIVE POTENTIAL ACROSS THE NORTHEAST THROUGH
TOMORROW.

FOCUS SHIFTS TO THE EVOLUTION OF NOW HURRICANE NORBERT AND THE
ASSOCIATED TROPICAL MOISTURE TAP IT WILL CARRY TO ITS NORTH AND
EAST EARLY NEXT WEEK. 12Z ECMWF/GFS CONTINUE TO DISAGREE ON THE
EVOLUTION OF NORBERTS REMNANT CIRCULATION CENTER DURING THAT TIME
WITH THE FORMER KEEPING IT OFFSHORE OF SOCAL AND THE LATTER
OPENING IT UP THROUGH SOCAL/WESTERN ARIZONA. REGARDLESS OF THESE
RELATIVELY LARGE DIFFERENCES REGARDING THE CIRCULATION THE GLOBAL
MODELS AGREE ON THE ASSOCIATED TROPICAL SURGE SPREADING NORTH INTO
AT LEAST CENTRAL UTAH SUNDAY NIGHT THROUGH MONDAY...WITH
CONVERGENT FLOW FROM THIS SURGE AND THE UPSTREAM PACIFIC TROUGH
SETTING UP OVER CENTRAL UTAH THROUGH TUESDAY. DURING THAT TIME
RUN TOTAL QPF FOR PORTIONS OF CENTRAL AND SOUTHERN UTAH RANGE IN
THE 1 TO 3 INCH RANGE FROM A PROLONGED PERIOD OF MODERATE AND
MOSTLY STRATIFORM RAINFALL. WILL CONTINUE TO MONITOR THIS OVER
THE NEXT SEVERAL SHIFTS AS DETAILS BECOME MORE NOTED.

AFOREMENTIONED PACIFIC TROUGH WILL FILL AND LIFT THROUGH THE
NORTHERN GREAT BASIN MIDWEEK ALLOWING A DRYING NORTHWEST FLOW TO
SET UP FOR THE END OF THE WEEK...THIS AS HIGH PRESSURE BUILDS
NORTH ALONG THE PACIFIC COAST IN RESPONSE.

&&

.AVIATION...NORTHWEST SURFACE WINDS ARE EXPECTED TO PERSIST AT THE
KSLC TERMINAL THROUGH 03/04Z...BUT A 20 PERCENT CHANCE EXISTS FOR
SOUTHERLY OUTFLOW FROM ISOLATED STORMS DEVELOPING OFF THE OQUIRRH
MOUNTAINS THROUGH THAT TIME. THIS WILL REMAIN THE PRIMARY
OPERATIONAL WEATHER CONCERN IN THE TAF AS VFR CONDITIONS ARE
EXPECTED TO BE MAINTAINED.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS CENTRAL AND SOUTHERN UTAH INTO THE EVENING...WITH SOME STORMS
CONTINUING OVERNIGHT. STORMS WILL BECOME MORE WIDESPREAD DURING THE
AFTERNOON HOURS ON BOTH TOMORROW AND SUNDAY. TROPICAL MOISTURE WILL
MOVE INTO THE STATE OVERNIGHT SUNDAY...BRINGING THE POTENTIAL
FOR WIDESPREAD...STEADY RAIN ACROSS CENTRAL AND SOUTHERN UTAH
MONDAY AND TUESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 5, 2:06 AM MST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
306 AM MDT FRI SEP 5 2014

UTZ001>016-019>021-517-518-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
306 AM MDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST
TODAY. THE STRONGEST ACTIVITY WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL DIMINISH SATURDAY...ONLY TO INCREASE
AGAIN SUNDAY. MONDAY AND TUESDAY APPEAR TO HAVE THE GREATEST RISK
OF HEAVY RAINFALL...AND FLASH FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 111 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
September 5, 3:40 PM MST to 5:40 PM MST
Where
Garfield County, 3.8 mi SSW of Escalante Muni Arpt to 11.67 mi SSE of Boulder
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
37.702, -111.605

Flash flooding was reported along Harris Wash, with a few hikers becoming briefly stranded due to the flooding. A few roads near Hole-in-the-Rock Road were also washed out by the flood waters.

Flash Flood, Wayne

When
September 6, 4:10 PM MST to 6:10 PM MST
Where
Wayne County, 4.14 mi WSW of Notom to 1.92 mi NW of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.218, -111.195

Park rangers in Capitol Reef National Park reported flash flooding along Pleasant Creek.

Flash Flood, Wayne

When
September 7, 12:30 PM MST to 2:30 PM MST
Where
Wayne County, 2.62 mi WSW of Caineville to 2.7 mi NE of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.312, -111.062

Widespread flash flooding occurred in Capitol Reef National Park, including a 3 foot rise of water in Sulphur Creek, water 1.5 feet deep in Grand Wash, and water flowing over State Route 24, with several waterfalls along the highway.

Flash Flood, Washington

When
September 8, 1:43 PM MST to 3:40 PM MST
Where
Washington County, 3.63 mi NE of Zion Lodge to 4.15 mi N of Grafton
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.290, -112.907

Flash flooding occurred in several drainages in Zion National Park, including Behunin Canyon, Heaps Canyon, and several other canyons in the park. In addition, waterfalls were reported over most of the western end of the park.

Flash Flood, Millard

When
September 8, 2:30 PM MST to 4:30 PM MST
Where
Millard County, 2.76 mi WSW of Oak City to 4.42 mi WSW of Oak City
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
39.360, -112.375

Heavy rain over the Clay Springs burn scar caused a minor debris flow, sending rocks and debris onto State Route 125.

Flash Flood, Washington

When
September 8, 5:30 PM MST to 6:30 PM MST
Where
Washington County, 2.96 mi S of Leeds to 2.4 mi E of Harrisburg Jct
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.188, -113.378

Minor flash flooding was reported in Gould's Wash near Quail Creek Reservoir.

Flash Flood, Washington

When
September 9, 5:30 AM MST to 9:30 AM MST
Where
Washington County, 3.58 mi ESE of Zion Lodge to 3.61 mi NNE of Bloomington
Cause
Heavy Rain
Property damage
$350,000
Reported by
Newspaper
Coordinates
37.222, -112.895

Flash flooding was widespread across Washington county, including flooding reported in the cities of St. George, Washington, and Ivins. The most common flooding occurred in washes and city streets, with several areas experiencing over a foot of water flowing through the streets. Approximately 15 homes were flooded in the St. George area, and a few homes were damaged in Ivins. Flooding also damaged parts of the Southgate Golf Course in St. George. Many parts of Zion National Park experienced flooding, and the park actually shut down for part of the day when mud, debris, and a large boulder slid onto State Route 9, blocking traffic. The North Fork of the Virgin River rose to 4,790 cfs, the 7th highest recorded flow in the river in the last 100 years.

Flash Flood, Kane

When
September 9, 7:40 AM MST to 4:00 PM MST
Where
Kane County, 9.38 mi SSE of Adairville to 16.71 mi NNW of Paria
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.000, -111.840

Significant flash flooding was reported in several drainages across Kane County, including Warm Creek and Wahweap Creek. The Paria River rose to 1,519 cfs at the southern end of the river, with widespread flash flooding around the headwaters of the Paria due to widespread, long-duration rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543745, 543742, 543743, 543746, 543747, 543748, 543759, 543753.